Aa
A
A
A
Close
Depression Community
10.5k Members
407790 tn?1397764626

Abilify dosage/side effects

My doctor just put me on Abilify, which I'm not very happy about considering the side effects. However, I have treatment-resistant depression so I'm running out of options. I will be taking a very low dose, though: 2.5 mg. Does anyone know if you're less likely to get side effects if you're on a low dose? Thanks in advance for any help you can give me.
6 Responses
480448 tn?1426952138
Hello and welcome!  Glad you posted your question.

Can you share a little bit more about your history of depression?  What kinds of treatments have you tried and when were you told your depression was treatment resistant?  Usually, medications like Abilify are used as a supplemental medication, in addition to an antidepressant one is already taking.  The idea is for the Abilify to help the AD work a little bit better.  Are you on an AD now, if so, which one, and what's your dose?

If you can share a little bit more about your history, we can advise you a little bit better.  
407790 tn?1397764626
Thanks so much for answering. Yes, it is meant to help my ADs work better. I'm on Cymbalta (30 mg) and Wellbutrin (300 mg.) I also take Lamictal (200 mg) and Topamax (200 mg), the latter mostly to help me lose the weight I gained on Pristiq (I quit that a month ago and started taking Cymbalta instead.) I also take Adderall because I have narcolepsy. I know, quite a cocktail. I have been on just about every AD there is for the past 20 years. I don't remember exactly when I was officially diagnosed with treatment-resistant depression…a few years ago?

Anyway, the side effects of Abilify scare me because there's a history of heart disease in my family and the risk of metabolic syndrome freaks me out. Plus, I really, really don't want to gain weight. I know that sounds shallow but fitness has been very important to me throughout my life and to gain weight would be like losing part of my identity.
Avatar universal
I was on a low dose of Abilify for about three months and while it did help a little with depression (was also taking Cymbalta) I had a lot of weight gain. I was constantly hungry and the medication didn't help matters by slowing my metabolism.
480448 tn?1426952138
Thanks so much for the additional info!  

You're right, that's QUITE the cocktail of meds!  How long have you been on that specific regimen?  You're new to the Cymbalta (from the Pristiq) for about a month, correct?

I personally think that adding the Abilify is a bit premature.  You never know, you may see some significant improvements with the Cymbalta, but it's still kind of early to fairly assess your progress with it.

MY opinion would be to wait it out a little bit, give the Cymbalta some more time (you may even need a higher dose) before trying the Abilify.  Are you in therapy?  Have you ever looked into ECT?  I know that seems extreme, but depending on how long you've been trying to manage the treatment resistant depression unsuccessfully with medications, it really MAY be a valid option to explore with your doctor anyway.

I think you're wise to have concerns about adding the Abilify, and who knows, you may do just fine on it, with no issues whatsoever, but there ARE risks to consider, especially with the multiple meds you're on.

Hopefully I didn't confuse you more, lol.  I'm just trying to give you my opinion, while I think medications really are a Godsend for a lot of people, I think sometimes people are put on too much, which ends up making them worse instead of better in the long run.  If you've been on the same regimen for a while (with the exception of the Pristiq/Cymbalta change), you may even do well with a new regimen, or after some dosage adjustments are made.  I'd like to see people work with what they're on before adding additional meds...just my two cents.

Please keep us updated okay?  Hope you see some improvements soon!
407790 tn?1397764626
Oh dear, I'm really sorry to hear that. Did you end up finding a different medication that helped you that didn't make you gain?
407790 tn?1397764626
Yes, I was hoping the Cymbalta would be a bigger help but I've actually been on it before. I think I just need to face facts that ADs don't work very well for me. I've been on SO many. I have to say that Abilify is working well for me so far so I'm really hoping nothing bad happens. My doctor has brought up ECT but I've already taken so much medical leave from work as it is. ECT is really my last resort.

I've taken Cymbalta, Adderall and Wellbutrin for years (though I took Pristiq instead of Cymbalta for an ill-fated 10 months.) I started Lamictal last spring and Topamax about a month ago. I haven't been in therapy for a while, mostly because my depression is so chemical (which is what every therapist I've spoken to in the past couple of years has said to me.) When my meds work, I'm fine. When they don't, I'm a crying mess. It's like someone flipped a switch.

Oy. Anyway! Thanks so much for your thoughts. It's always so helpful to get other people's perspectives.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.